Every day nearly 200 people die from an overdose of drugs or from alcohol poisoning, with opioids responsible for the majority. Recognizing the signs and knowing how to respond to medical emergencies, including carrying and administering naloxone in cases of opioid overdose, can literally save lives. Here are tips from the American Society of Anesthesiologists (ASA) on what to do in case of a suspected overdose.
(BPT) - Every day nearly 200 people die from an overdose of drugs or from alcohol poisoning, with opioids responsible for the majority. Recognizing the signs and knowing how to respond to medical emergencies, including carrying and administering naloxone in cases of opioid overdose, can save lives, says the American Society of Anesthesiologists (ASA).
“The tragic increase in overdose deaths is an alarming and devastating issue that touches so many of us,” said ASA President Mary Dale Peterson, M.D., MSHCA, FACHE, FASA. “If you can identify an overdose or alcohol poisoning, you are more likely to react quickly, making the difference between life and death for a family member, friend or stranger.”
Physician anesthesiologists have a critical role in fighting against overdoses, starting with managing patients’ pain after surgery or chronic pain in responsible ways. During Physician Anesthesiologists Week, Jan. 26-Feb. 1, ASA is joining forces with U.S. Surgeon General VADM, Jerome Adams, M.D., M.P.H., to empower everyone to recognize the following signs of an overdose or alcohol poisoning:
Any one of these signs should prompt a call to 911 for emergency medical care. Never leave an unconscious person alone, as they may be at risk of dying, including by choking on his or her own vomit. If an opioid overdose is suspected, naloxone should be administered immediately, if available. Naloxone is administered by injection or nasal spray and access to it is expanding on a state-by-state basis. It can be prescribed by a physician and often is carried by police officers and emergency medical responders. Additionally, it’s increasingly available over the counter at some pharmacies.
“To stem the tide of the opioid overdose epidemic, we need everyone to consider themselves a first responder. We need to encourage everyone in our communities to carry naloxone and know how to use it,” said U.S. Surgeon General, VADM, Jerome M. Adams, M.D., M.P.H., a physician anesthesiologist who issued a Surgeon’s General’s advisory in 2018 calling for increased awareness and use of the medication. “When on hand, naloxone may mean the difference between life and death, and can be a first step to getting someone onto the pathway of recovery.”
Anyone who takes opioids to manage their pain may be at-risk for an overdose. In recent years, opioids were the go-to pain reliever for everything from backaches and injuries to post-surgical and chronic pain. In 2017, more than 190 million prescriptions were written for opioids. While they can be effective for short-term pain, chronic use can lead to abuse. Every day 130 people die from opioid overdoses, according to the Centers for Disease Control and Prevention.
“ASA strongly agrees with the Surgeon General and supports policies that promote access to naloxone and safe and effective pain management care,” said Dr. Peterson. “All of our members have a significant interest in reducing misuse, abuse and diversion of opioids that have led to unintended deaths.”
To learn more about the critical role physician anesthesiologists play before, during and after surgery, visit asahq.org/WhenSecondsCount. ASA also offers an opioid overdose resuscitation guide that provides guidance on symptoms of an overdose and how to help.
To help shed light on the growing national problem with opioid drugs, Dr. W. Michael Hooten, a Mayo Clinic anesthesiologist and Pain Clinic specialist, lends his expert insight on what people need to know about opioids.
(BPT) - While a decade ago you may not have heard much about opioids, today they make headlines daily. The nationwide epidemic crosses generations and socioeconomic lines, and it's affecting your family, friends and neighbors.
"Opioids have long been used clinically to treat pain, but prior to the 1990s they were primarily reserved for patients with a limited life expectancy, such as for someone with cancer or in a hospice setting," says Dr. W. Michael Hooten, a Mayo Clinic anesthesiologist and Pain Clinic specialist. "The potential problems associated with long-term use were secondary considerations."
To help shed light on this growing national problem, Dr. Hooten lends his expert insight on what people need to know about opioids.
Opioids are prescribed for various reasons
Opioids are used to treat a variety of pain disorders. While they are commonly prescribed after an operation, opioids are also used to treat a host of chronic pain conditions including musculoskeletal, abdominal, pelvic, and neuropathic pain.
Length of use varies
"Following surgery, up to one in four patients may use opioids longer than anticipated," says Dr. Hooten. "How long, exactly, depends on several clinical factors."
He notes that after an operation, a patient might use opioids to manage acute pain for three to five days.
"When opioids are used for acute postoperative pain, patients should try to use the lowest possible dose." After this short time period, opioids should be replaced with non-opioid pain medicines including Tylenol scheduled to be taken every six hours."
There are alternatives for pain management
There are many alternative options for chronic pain. Dr. Hooten suggests talking with your doctor about:
* Non-opioid analgesics (non-opioid pain medications).
* Interventional treatments such as image-guided spine injections or nerve blocks. * Acupuncture.
* Low-impact exercise such as walking, yoga, Pilates. Consider working with a physical therapist to develop a structured exercise program.
* For advanced pain treatment, spinal-cord stimulation can disrupt the pain stimuli and provide sustained pain relief.
* Work with a pain psychologist who can help teach individuals how to use specialized behavioral and cognitive techniques that could lead to improvements in daily functioning and quality of life.
Opioids can be deadly if misused
"Approximately 90 people per day die in the U.S. from a prescription opioid and/or an illicit opiate overdose," says Dr. Hooten. Many of those are accidental overdoses. “People who take prescription opioids will inadvertently mix them with benzodiazepines (e.g., Valium and Xanax). Dr. Hooten warns that these two drug classes should never be taken together, as the combination can suppress the central nervous system and put the individual at risk of an accidental overdose.
Addiction can happen to anyone
As Dr. Hooten notes, “No one plans to get addicted, but it happens. Using opioids requires a high level of vigilance for the signs and symptoms of addiction."
There are many signs of over-reliance or misuse that families should be aware of. These include an increased preoccupation with the drug, concern about the timing of the next dose or refill, hiding use of the drug, and signs of intoxication like slurred speech and excessive sleep.
If you notice these warning signs, alert your loved one about your concerns. "This might be enough to prompt a change," says Dr. Hooten. "Otherwise relay this information to the prescriber and tell them what’s going on. They can take the correct next steps."
For more information on pain medication and alternatives, or to make an appointment, visit www.mayoclinic.org.
Interested in Publishing on The Health IDEA?
Send your query to the Publisher today!